Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 132, NWS State College, PA

July 11, 2001Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 11, 2001, 2:15 AM EDT for Elk County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2001, 2:15 AM EDT (06:15 UTC)
Expired
Jul 11, 2001, 3:00 AM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Whole counties

County Elk County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 110615
SVRCTP

PAC047-110700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 AM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN PENNSYLVANIA

* UNTIL 300 AM EDT.

* AT 211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF RIDGWAY...MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSONBURG AND RIDGWAY AT 225 AM.
  ST. MARYS AND EAST BRANCH DAM AT 235 AM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

$$

LAT...LON 4160 7898 4142 7902 4131 7823 4161 7845

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:35 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 10, 8:35 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
835 PM EDT TUE JUL 10 2001

COLD FRONT SLIDING SOUTH TO NEAR INTERSTATE 80...WILL CLEAR THE
MASON/DIXON LINE SHORTLY AFTER MIDNIGHT. ISOLATED TSRA ACROSS THE
CENTRAL MTNS AND SE ZONES AT PRESENT...WILL GRADUALLY WEAKEN DURING
THE NEXT HOUR OR SO. HOWEVER...ANOTHER UPPER SPEED MAX RACING SE
ACROSS LAKE ERIE MAY REGENERATE A FEW MORE SHRA/TSRA ALONG THE FRONT
THROUGH LATE THIS EVENING.

A MUCH LESS HUMID AND RATHER BREEZY DAY IS IN STORE FOR WED. MID LVL
THERMAL TROUGH CROSSING THE STATE ON WEDNESDAY SHOULD KICK OFF
WIDELY SCATTERED SHRA OR TSRA DURING THE AFTERNOON HOURS. MID SHIFT
MAY WANT TO NARROW DOWN THE AREA OF THIS CONVECTION MORE TWD THE NE
ZONES...WHERE COOLEST MID LVL TEMPS WILL BE LOCATED.

.CTP...NONE.

LAMBERT

In the hours before

Local storm report, Jul 10, 11:54 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1154 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    POTTSVILLE                PA   WIND DAMAGE
07/10/01   SCHUYLKILL                     TREES AND POWER
                                          LINES BLOWN DOWN

0230 PM    12 N HUNTINGDON           PA   1.75 INCH HAIL
07/10/01   HUNTINGDON

0239 PM    2 N CAMP HILL             PA   0.88 INCH HAIL
07/10/01   CUMBERLAND

0301 PM    CORNWALL                  PA   WIND DAMAGE
07/10/01   LEBANON                        TREES AND POWER
                                          LINES DOWN

0307 PM    HARRISBURG                PA   WIND DAMAGE
07/10/01   DAUPHIN                        NUMEROUS TREES
                                          AND POWER LINES
                                          KNOCKED DOWN

0310 PM    2 NE YORK                 PA   WIND DAMAGE
07/10/01   YORK                           TREES DOWN
                                          BLOCKING ROADS

0349 PM    JOHNSTOWN                 PA   WIND DAMAGE
07/10/01   CAMBRIA                        NUMEROUS TREES
                                          BLOWN DOWN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:09 PM EDTSevere Thunderstorm WarningCTPLancaster51 min
Jul 10, 11:48 PM EDTSevere Thunderstorm WarningCTPMcKean57 min
Jul 11, 12:24 AM EDTSevere Thunderstorm WarningCTPCameron51 min
Jul 11, 2:59 AM EDTTornado WarningCTPClearfield, Elk31 min
Jul 11, 3:36 AM EDTSevere Thunderstorm WarningCTPCentre54 min
Jul 11, 3:45 AM EDTSevere Thunderstorm WarningCTPLycoming45 min
Jul 11, 4:08 AM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland67 min
Jul 11, 4:08 AM EDTSevere Thunderstorm WarningCTPUnion67 min
Jul 11, 5:00 AM EDTTornado WarningCTPSnyder, Union30 min
Jul 11, 5:22 AM EDTTornado WarningCTPNorthumberland23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.